New Mexico, 2017Damaging Wind in New Mexico, August 7, 2017
August 7, 2017 · NWS ABQ · 1 event in 1 county or zone
A small cluster of thunderstorms that developed over the higher terrain of western Mora County moved southeast toward Wagon Mound shortly after sunset. Severe outflow winds from this storm cluster downed a large tree branch and associated power line onto the side of a home three miles north of Wagon Mound.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms that developed over the higher terrain of western Mora County moved southeast toward Wagon Mound shortly after sunset. Severe outflow winds from this storm cluster downed a large tree branch and associated power line onto the side of a home three miles north of Wagon Mound. Fortunately, no damage occurred to the property. Torrential rainfall that accompanied the storm added a significant amount of water to a nearby lake. Residents reported being able to see the lake from their property for the first time in many years. Other parts of San Miguel and Mora counties reported daily rainfall totals between one and three inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 4:49 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 7, 4:49 PM MST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
549 PM MDT Mon Aug 7 2017
.AVIATION...
00Z TAF CYCLE
Band/line of convection across eastern NM will continue to redevelop
into the late night hours. Rain cooled air over eastern NM will push
westward through the canyons of the central mountain chain around
08/02Z with gusty east and southeast winds at KABQ and KSAF
respectively. Areas of upslope MVFR/IFR cigs will develop several
hours after sunset from the east slopes of the central mountain chain
east to the TX line. Gusty east and southwest winds will diminish
toward sunrise Tuesday with low clouds gradually dissipating across
the east during the late morning hours.
33
&&
.PREV DISCUSSION...310 PM MDT Mon Aug 7 2017...
.SYNOPSIS...
Strong to severe storms capable of producing locally heavy rainfall
and localized flash flooding will move across the Eastern Plains
overnight and impact locales such as Tucumcari, Clovis, Portales and
Roswell. Another round of storms is forecast Tuesday afternoon and
overnight, favoring the South Central Mountains and Northeast Plains.
Wednesday is looking like even more of a down day in terms of storm
coverage, with daytime temperatures at or above normal as high
pressure strengthens over the state. Look for an uptick in storm
coverage and intensity toward the end of the work week and into the
weekend as another backdoor front helps to replenish moisture.
Daytime temperatures will trend below normal over the weekend thanks
to additional cloud cover and rain cooling.
&&
.DISCUSSION...
24hr surface dewpoint changes values are up an average +3 degrees
across the east compared to yesterday at this time, which is
resulting in increased surface based instability. At the same time,
a backdoor cold front is making southwest progress across the
Eastern Plains and forcing convection along/near the boundary.
Storms that developed along the east slopes of the Central Mountain
Chain and adjacent Eastern Highlands are moving southeast and will
interact with this boundary and an increasingly buoyant atmosphere
to produce strong to severe storms with locally heavy rainfall and
the potential for localized flash flooding this evening and
overnight. Storm organization is possible across the Southeast
Plains later this evening as convection moving into the Pecos River
Valley link-up with the backdoor front. Maintained a locally heavy
rainfall mention in the forecast tonight across portions of the
Eastern Plains, with amounts between 2-3 inches possible.
Dry air aloft will continue to rotate around the upper high
circulation into western New Mexico Tuesday, limiting storm coverage
and intensity across the western half. More storms are forecast
Tuesday afternoon/evening across the eastern half, with the South
Central Mountains and Northeast Plains favored. Any severe storms
that develop late Tuesday will likely be over the Northeast Plains
where favorable instability and atmospheric shear will reside. Both
the latest GFS and NAM show convection persisting overnight Tuesday
into early Wednesday morning across the northeast, sustained by
healthy low level inflow of Gulf moisture.
Wednesday is still looking like a relative down day in terms of storm
coverage/intensity, as the upper high pumps-up over the state and dry
air overtakes much of central and northern New Mexico. Another
backdoor front will push into the Northeast Plains Wednesday night,
but there is some disagreement among the 12z model solutions in terms
of how far southwest it progresses which leads to some forecast
uncertainty in terms of storm coverage/placement on Thursday.
The upper high will relocate to over west Texas by Friday, allowing
moisture to flow around the circulation back into western New Mexico.
Look for a convective uptrend going into the weekend, especially
after another backdoor front gets in the mix Saturday night into
Sunday. Daytime temperatures will trend below normal over the weekend
thanks to added cloud cover and rain-cooling.
11
&&
.FIRE WEATHER...
Ridge of high pressure is centered south of NM. It will continue to
slowly build and move north through Wednesday. Yesterday's back door
front has delivered plenty of low level moisture across the east
today, and widespread showers and thunderstorms continue to increase
in coverage and intensity this afternoon over and east of the
central mountain chain. They will continue through this evening as
they move southeast, perhaps congealing into an MCS overnight across
the east central plains and Chaves County. A few of the storms
through this evening could be severe. The outflow boundaries from
the thunderstorms along the east side of the central mountains will
eventually spill into the Rio Grande Valley this evening with gusts
up to 40 mph.
Thunderstorm coverage should be less Tuesday through Wednesday as
the high pressure aloft strengthens a bit and moves over top of NM.
Temperatures will warm and humidities will lower significantly. The
bulk of the convection will again be in the eastern half of the
state.
Another gusty and moist back door cold front will push southward
into the eastern plains Wednesday night, but may wobble back and
forth Thursday through Saturday, before another, stronger back door
front drives south and west Saturday night. While all of this is
going on the high pressure center over NM will drift southeast,
allowing a direct surge of monsoon moisture to finally enter western
and northern NM starting Thursday and lasting into the weekend. A
significant short wave trough dropping southeast into NM over the
weekend will force the high back toward NM. But the moisture will
not be going anywhere and widespread convection is expected Thursday
into early next week.
Spotty high Haines values will be noted Wednesday in the northwest,
otherwise only moderate or lower values through the forecast period.
No widespread poor vent rates are forecast, but areas of poor rates
are forecast in the southwest and northeast Thursday, with somewhat
more coverage Friday through the weekend.
CHJ
40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
11
Hazardous weather outlook, Aug 7, 2:52 AM MST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
352 AM MDT Mon Aug 7 2017
NMZ501>540-081100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
352 AM MDT Mon Aug 7 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a marginal risk of severe thunderstorms today in the area
from Clines Corners to Santa Rosa southward to Ruidoso and Roswell.
Storms will be capable of large hail and severe downburst winds.
There is a slight risk of excessive rainfall over most of eastern NM
as well with potential for locally heavy rainfall and flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a marginal risk of severe thunderstorms Tuesday over Colfax
and Union counties. Storms will be capable of large hail and severe
downburst winds. There is a slight risk of excessive rainfall over
most of eastern NM Tuesday with potential for locally heavy rainfall
and flash flooding.
A more significant moisture surge will attempt to impact a larger
area of NM Friday through Sunday. This pattern will enhance the
potential for torrential rainfall and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GUYER
In the hours before
Special weather statement, Aug 7, 1:42 PM MST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT MON AUG 7 2017
NMZ526-539-072115-
Eastern Lincoln County-South Central Mountains-
242 PM MDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
315 PM MDT...
At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Encinoso, or 30 miles east of Carrizozo, moving
southeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Encinoso.
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3382 10552 3391 10533 3367 10512 3357 10546
TIME...MOT...LOC 2041Z 331DEG 14KT 3380 10539
Special weather statement, Aug 7, 2:40 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT MON AUG 7 2017
NMZ533-072215-
Guadalupe County-
340 PM MDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE COUNTY
UNTIL 415 PM MDT...
At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pastura, or 15 miles northeast of Vaughn, moving
southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pastura and Pintada.
This includes Interstate 40 between Mile Markers 256 and 263.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3469 10510 3485 10521 3505 10490 3481 10473
TIME...MOT...LOC 2140Z 297DEG 21KT 3480 10508
40
Special weather statement, Aug 7, 2:44 PM MST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
344 PM MDT MON AUG 7 2017
NMZ533-537-072215-
Guadalupe County-De Baca County-
344 PM MDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE BACA AND WEST
CENTRAL GUADALUPE COUNTIES UNTIL 415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pastura, or 15 miles northeast of Vaughn, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pastura and Pintada.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3474 10518 3490 10508 3478 10468 3454 10483
TIME...MOT...LOC 2143Z 297DEG 21KT 3479 10506
40
Special weather statement, Aug 7, 6:03 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
703 PM MDT MON AUG 7 2017
NMZ538-080130-
Chaves County Plains-
703 PM MDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY UNTIL
730 PM MDT...
At 701 PM MDT, Doppler radar was tracking a cluster of thunderstorm
near and northwest of Elkins, moving southeast at 25 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain and frequent and dangerous cloud to
ground lightning.
Locations impacted include...
Elkins.
Frequent dangerous cloud to ground lightning is occurring with this
cluster of storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 3382 10456 3400 10398 3348 10374 3348 10437
TIME...MOT...LOC 0101Z 300DEG 22KT 3364 10411
Special weather statement, Aug 7, 7:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
818 PM MDT MON AUG 7 2017
NMZ515-528-080245-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
818 PM MDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORA AND SOUTHERN COLFAX
COUNTIES UNTIL 845 PM MDT...
At 818 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Wagon Mound, moving southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Wagon Mound.
This includes Interstate 25 between Mile Markers 382 and 400.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3615 10494 3627 10476 3601 10445 3584 10472
TIME...MOT...LOC 0218Z 323DEG 22KT 3616 10480
33
Thunderstorm Wind, Mora
- When
- August 7, 7:30 PM MST to 7:32 PM MST
- Where
- Mora County, 3.47 mi NNE of Wagon Mound
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.049, -104.697
A large tree branch was blown down onto the side of a home. A power line fell onto a nearby barn. No structural damage occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, August 7, 20172 deaths · 1 event
- Rip Current in Wisconsin, August 7, 20171 death · 1 event
- Tornado and Damaging Wind in Maryland, August 7 to 8, 2017$950,000 · EF1 · 12 events
- Tornado and Damaging Winds in Virginia, August 7 to 8, 2017$18,000 · EF0 · 65 events
- Damaging Wind in North Carolina, August 7, 2017$100,000 · 50 kt wind · 1 event
- Damaging Wind in New Mexico, August 7, 2017$40,000 · 1 event
- Flooding and Heavy Rain in Delaware, August 7, 201717 events
- Flooding and Heavy Rain in New Jersey, August 7, 201717 events
- Flood and Heavy Rain in Maryland, August 7, 201712 events
- Flash Flooding in Texas, August 7, 20178 events
- Heavy Rain in Florida, August 7 to 8, 20175 events
- Damaging Winds in Utah, August 7 to 10, 201763 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706520.